Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 145, NWS Springfield, MO

May 9, 2011Maries County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2011, 8:39 AM CDT for Maries County, Miller County, Missouri. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2011, 8:39 AM CDT (13:39 UTC)
Expired
May 9, 2011, 9:15 AM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 144 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:46 AM CDTHAIL 0.5Marys Home, MODIME SIZE HAIL REPORTED AT THE SCHOOL IN MARYS HOME.
May 9, 8:49 AM CDTHAIL 0.88Marys Home, MOPUBLIC REPORTS MOSTLY DIME SIZE WITH A FEW NICKEL SIZE HAIL STONES.
May 9, 8:52 AM CDTHAIL 1Marys Home, MOPUBLIC REPORTS QUARTER SIZE HAIL AT OUR LADY OF SHOW CHURCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2841 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KSGF 091339
SVRSGF
MOC125-131-091415-
/O.NEW.KSGF.SV.W.0145.110509T1339Z-110509T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 AM CDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MILLER COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN MARIES COUNTY IN CENTRAL MISSOURI...

* UNTIL 915 AM CDT.

* AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF SAINT ELIZABETH...OR 17 MILES
  SOUTH OF JEFFERSON CITY...MOVING EAST AT 30 MPH. THIS STORM IS
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE MARYS HOME...SAINT ELIZABETH AND
  TUSCUMBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
      3834 9220 3830 9218 3829 9196 3829 9195
      3810 9229 3829 9254
TIME...MOT...LOC 1339Z 250DEG 26KT 3833 9225
WIND...HAIL 60MPH 1.00IN

$$

GRIFFIN
2 follow-up statements
020 
WWUS53 KSGF 091359
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT MON MAY 9 2011

MOC125-131-091415-
/O.CON.KSGF.SV.W.0145.000000T0000Z-110509T1415Z/
MARIES MO-MILLER MO-
859 AM CDT MON MAY 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR NORTHEASTERN MILLER AND NORTHWESTERN MARIES COUNTIES...

AT 857 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A SEVERE THUNDERSTORM 3 MILES NORTH OF SAINT ELIZABETH...OR 17
MILES EAST OF ELDON...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THE PUBLIC 
REPORTED QAURTER SIZE HAIL IN MARYS HOME.

LOCATIONS IMPACTED INCLUDE MARYS HOME...SAINT ELIZABETH AND
TUSCUMBIA.

LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
      3834 9220 3830 9218 3829 9196 3829 9195
      3810 9229 3829 9254
TIME...MOT...LOC 1358Z 260DEG 13KT 3831 9226
WIND...HAIL 60MPH 1.00IN

$$

GRIFFIN
673 
WWUS53 KSGF 091415
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 AM CDT MON MAY 9 2011

MOC125-131-091425-
/O.EXP.KSGF.SV.W.0145.000000T0000Z-110509T1415Z/
MARIES MO-MILLER MO-
915 AM CDT MON MAY 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLER AND
NORTHWESTERN MARIES COUNTIES HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3840 9240 3834 9240 3834 9228 3833 9226
      3834 9220 3830 9218 3829 9196 3829 9195
      3810 9229 3829 9254
TIME...MOT...LOC 1415Z 260DEG 13KT 3832 9218

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:40 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 9, 6:40 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON MAY 9 2011

...UPDATE TO AVIATION...

.DISCUSSION...

IT WAS ANOTHER FANTASTIC LATE SPRING NIGHT OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS.  PLEASANT TEMPERATURES IN THE MIDDLE
60S WERE OBSERVED WHILE SOUTHERLY BREEZES PERSISTED AT AROUND 5 TO
10 MPH.  THESE CONDITIONS WERE ONGOING IN RESPONSE TO A DEVELOPING
LOW PRESSURE SYSTEM LOCATED ACROSS THE HIGH PLAINS OF KANSAS.
COUNTER CLOCKWISE FLOW AROUND THIS FEATURE CONTINUED TO PUMP IN A
GULF AIR MASS THROUGH THE NATIONS MID SECTION.

BELIEVE IT OR NOT...THERE WERE ACTUALLY A FEW SHOWERS FORMING NEAR
THE KANSAS AND MISSOURI STATE LINE EARLY THIS MORNING.  THESE
SHOWERS WERE FORMING OFF OF A WEAK SPEED MAX THAT WAS APPROACHING
THE REGION FROM OKLAHOMA.  WE'RE BEGINNING TO WONDER IF WE COULD SEE
A SUNRISE SURPRISE...AS THE 4 KM WRF SUGGESTS THAT A SMALL CLUSTER
OF THUNDERSTORMS TO RESULT FROM THIS WEAK DISTURBANCE. WE WILL
CONTINUE TO MONITOR CONVECTIVE TRENDS ON RADAR...AND POTENTIALLY
MAKE A FEW POP ADJUSTMENTS TO OUR FIRST PERIOD GRIDS PRIOR TO
ISSUANCE TIME.

OTHER THAN THE POSSIBILITY OF A CLUSTER OF STORMS THAT COULD IMPACT
A FEW LOCATIONS ACROSS SOUTHERN MISSOURI THIS MORNING...ANOTHER HOT
AND HUMID AFTERNOON IS EXPECTED.  LOOK FOR TEMPERATURES TO WARM INTO
THE MID AND UPPER 80S IN MOST LOCATIONS.  AREAS OUT TOWARD JOPLIN
AND PITTSBURG COULD EXPERIENCE READINGS IN THE LOW 90S.

THESE SUMMERTIME CONDITIONS WILL PERSIST THROUGH WEDNESDAY AS A SLOW
MOVING LONG WAVE TROUGH CONTINUES ITS SLOW MOVEMENT ACROSS THE
INTERMOUNTAIN WEST.  DEEP SOUTHWEST FLOW WILL PERSIST OVER THE
NATIONS MID SECTION...ALLOWING A SHARP DRY LINE TO MEANDER ACROSS
THE CENTRAL AND SOUTHERN PLAINS.  GIVEN THE STRONG TEXAS CAP ROCK
ELEVATED MIXED LAYER THAT CONTINUES TO DEEPEN OVER MUCH OF THE
REGION...IT'S GOING TO BE DIFFICULT TO TRIGGER STORMS ALONG THE
DRYLINE BOTH TODAY AND TUESDAY.

BY WEDNESDAY...LARGE SCALE ASCENT IN THE FORM OF AN EJECTING SPEED
MAX WILL FINALLY OVERSPREAD THE PLAINS DRY LINE TO FORM CLUSTERS OF
SHOWERS AND THUNDERSTORMS.  THE ECMWF IS FURTHER WEST WITH THE
PLACEMENT OF THE DRYLINE COMPARED TO THE GFS...AND WE FEEL AS THOUGH
THE ECMWF IS THE MODEL TO LEAN OUR FORECASTS WITH.  THEREFORE ITS
QUITE POSSIBLE THAT THE OZARKS MAY NOT EXPERIENCE SHOWERS AND
THUNDERSTORMS FROM THIS SYSTEM UNTIL THURSDAY MORNING OR AFTERNOON.

IF PERHAPS THE SLOWER ECMWF MATERIALIZES...THEN THERE COULD BE A
RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON.  AREAS OF SOUTHERN
MISSOURI WOULD REMAIN WELL INTO THE WARM SECTOR AS AFTERNOON HEATING
TAKES PLACE AHEAD OF THE EASTWARD PROGRESSING COLD FRONT. THESE
DETAILS WILL BE BETTER UNDERSTOOD WITH FUTURE MODEL RUNS...AND WE
WILL MAINTAIN A LIMITED RISK FOR SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK FOR THIS TIME PERIOD.

BOTH THE GFS AND THE ECMWF INDICATE THE EVOLUTION OF A CUTOFF LOW TO
DEVELOP SOMEWHERE EITHER OVER OR NEAR THE OZARKS REGION THIS
UPCOMING WEEKEND.  THERE COULD BE SOME INSTABILITY SHOWERS THAT
DEVELOP UNDERNEATH THE LOW CENTER DURING THE DAYTIME HOURS UNDER
THIS TYPE OF SCENARIO.  WE WILL JUST NEED TO SEE HOW MODELS TREND
THIS UPPER LOW PLACEMENT AND EVOLUTION.  ULTIMATELY...FOR THE
PERIODS BEYOND THURSDAY...CONFIDENCE IN ANY SOLUTION IS RATHER LOW
AT THE MOMENT.

CRAMER

&&

.AVIATION...
/ISSUED 636 AM CDT MON MAY 9 2011/

FOR THE 09/1200Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE OVER THE
PLAINS WILL PRODUCE GUSTY SOUTH WINDS TODAY AND WILL CONTINUE TO
SUPPORT NIGHT TIME AND EARLY MORNING LOW LEVEL WIND SHEAR AT ALL
SITES. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A
CLUSTER OF THUNDERSTORMS NORTH OF THE TAF SITES ASSOCIATED WITH A
WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTHEAST AWAY
FROM THE AREA.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 9, 7:09 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT MON MAY 9 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
709 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR LIGHTNING.
LIMITED RISK FOR NON THUNDERSTORM WINDS.

DISCUSSION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF
CENTRAL AND SOUTHERN MISSOURI THIS MORNING...MAINLY EAST OF
MISSOURI HIGHWAY 65. THE MOST CONCENTRATED AREAS OF STORMS WILL
OCCUR OVER CENTRAL MISSOURI ALONG AND NORTH OF INTERSTATE 44 FROM
LEBANON TO ST. JAMES...AND OVER FAR SOUTHERN MISSOURI IN COUNTIES ALONG
THE ARKANSAS STATE LINE FROM THE BRANSON AREA EAST TO EMINENCE AND
ALTON.

NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE TODAY
ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY INTO THURSDAY.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 7:48 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT MON MAY 9 2011

MOZ057-069-091330-
CAMDEN MO-MILLER MO-
748 AM CDT MON MAY 9 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CAMDEN AND MILLER COUNTIES
UNTIL 830 AM CDT...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR 3 MILES SOUTHEAST OF OSAGE
BEACH...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRUMLEY...KAISER...MARYS HOME...OSAGE
BEACH...SAINT ELIZABETH...TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3834 9240 3834 9228 3833 9226 3834 9220
      3833 9219 3821 9220 3802 9255 3816 9269
      3836 9241
TIME...MOT...LOC 1249Z 231DEG 29KT 3815 9252

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:48 AM CDTSpecial Weather StatementSGFMiller42 min
May 9, 9:12 AM CDTFlash Flood WarningSGFMiller3 hr
May 9, 9:18 AM CDTSpecial Weather StatementSGFMiller42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.